Communications in Mathematical Physics

, Volume 354, Issue 2, pp 549–589 | Cite as

The Kardar–Parisi–Zhang Equation as Scaling Limit of Weakly Asymmetric Interacting Brownian Motions

  • Joscha Diehl
  • Massimiliano Gubinelli
  • Nicolas PerkowskiEmail author


We consider a system of infinitely many interacting Brownian motions that models the height of a one-dimensional interface between two bulk phases. We prove that the large scale fluctuations of the system are well approximated by the solution to the KPZ equation provided the microscopic interaction is weakly asymmetric. The proof is based on the martingale solutions of Gonçalves and Jara (Arch Ration Mech Anal 212(2):597–644, 2014) and the corresponding uniqueness result of Gubinelli and Perkowski (Energy solutions of KPZ are unique, 2015).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Ald81.
    Aldous, D.: Weak convergence and the general theory of processes. (1981). Accessed 24 May 2017
  2. AT1987.
    Avram, F., Taqqu, M.S.: Noncentral limit theorems and Appell polynomials. Ann. Probab. 15(2), 767–775 (1987)Google Scholar
  3. BD96.
    Ben Arous G., Deuschel J.-D.: The construction of the d +  1-dimensional Gaussian droplet. Comm. Math. Phys. 179, 467–488 (1996)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  4. BG97.
    Bertini L., Giacomin G.: Stochastic Burgers and KPZ equations from particle systems. Commun. Math. Phys. 183(3), 571–607 (1997)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  5. Bil13.
    Billingsley P.: Convergence of Probability Measures. Wiley, Hoboken (2013)zbMATHGoogle Scholar
  6. BC14.
    Borodin A., Corwin I.: Macdonald processes. Probab. Theory Relat. Fields 158(1), 225–400 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. BCF14.
    Borodin A., Corwin I., Ferrari P.L.: Free energy fluctuations for directed polymers in random media in 1 + 1 dimensions. Commun. Pure Appl. Math. 67(7), 1129–1214 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  8. Cap03.
    Caputo P.: Uniform Poincaréinequalities for unbounded conservative spin systems: the non-interacting case. Stoch. Process. Appl. 106(2), 223–244 (2003)CrossRefzbMATHGoogle Scholar
  9. Che56.
    Chentsov N.N.: Weak convergence of stochastic processes whose trajectories have no discontinuities of the second kind and the heuristic approach to the Kolmogorov–Smirnov tests. Theory Probab. Appl. 1(1), 140–144 (1956)CrossRefGoogle Scholar
  10. Cor12.
    Corwin I.: The Kardar–Parisi–Zhang equation and universality class. Random Matrices: Theory Appl. 1(01), 1130001 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. CQR15.
    Corwin I., Quastel J., Remenik D.: Renormalization fixed point of the KPZ universality class. J. Stat. Phys. 160(5), 815–834 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  12. CST16.
    Corwin, I., Shen, H., Tsai, L-C.: ASEP (q, j) converges to the KPZ equation. arXiv preprint arXiv:1602.01908 (2016)
  13. CT15.
    Corwin, I., Tsai, L-C.: KPZ equation limit of higher-spin exclusion processes. arXiv preprint arXiv:1505.04158 (2015)
  14. CY92.
    Chang C.C., Yau H.-T.: Fluctuations of one dimensional Ginzburg–Landau models in nonequilibrium. Commun. Math. Phys. 145, 209–239 (1992)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  15. DGI00.
    Deuschel J.-D., Giacomin G., Ioffe D.: Large deviations and concentration properties for \({\nabla \phi}\) interface models. Probab. Theory Relat. Fields 117, 49–111 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  16. DT16.
    Dembo A., Tsai L-C: Weakly asymmetric non-simple exclusion process and the Kardar–Parisi–Zhang equation. Commun. Math. Phys. 341(1), 219–261 (2016)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  17. DV92.
    Donsker M.D., Varadhan S.R.S.: Large deviations from a hydrodynamic scaling limit. Commun. Pure Appl. Math. 42, 243–270 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  18. EK09.
    Ethier, S.N., Kurtz, T.G.: Markov processes: characterization and convergence, vol. 282. Wiley, Hoboken (2009)Google Scholar
  19. FGS16.
    Franco T., Gonçalves P., Simon M.: Crossover to the stochastic Burgers equation for the WASEP with a slow bond. Commun. Math. Phys. 346(3), 801–838 (2016)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  20. FH14.
    Friz P.K., Hairer M.: A Course on Rough Paths. Springer, Berlin (2014)CrossRefzbMATHGoogle Scholar
  21. FN01.
    Funaki T., Nishikawa T.: Large deviations for the Ginzburg–Landau \({\nabla \phi}\) interface model. Probab. Theory Relat. Fields 120, 535–568 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  22. FQ15.
    Funaki T., Quastel J.: KPZ equation, its renormalization and invariant measures. Stoch. Partial Differ. Equ.: Anal. Comput. 3(2), 159–220 (2015)MathSciNetzbMATHGoogle Scholar
  23. Fri87.
    Fritz J.: On the hydrodynamic limit of a one-dimensional Ginzburg–Landau lattice model. The a priori bounds. J. Stat. Phys. 47(3), 551–572 (1987)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  24. FS97.
    Funaki T., Spohn H.: Motion by mean curvature from the Ginzburg–Landau \({\nabla \phi}\) interface model. Commun. Math. Phys. 185(1), 1–36 (1997)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  25. FSW15.
    Ferrari P.L., Spohn H., Weiss T.: Scaling limit for Brownian motions with one-sided collisions. Ann. Appl. Probab. 25(3), 1349–1382 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  26. Fun05.
    Funaki, T.: Stochastic interface models. In: Picard, J. (ed.) Lectures on Probability Theory and Statistics, Ecole d’Eté de Probabilités de Saint-Flour XXXIII-2003, Springer (2005)Google Scholar
  27. GIP15.
    Gubinelli M., Imkeller P., Perkowski N.: Paracontrolled distributions and singular PDEs. Forum Math., Pi. 3(6), 1–75 (2015)MathSciNetzbMATHGoogle Scholar
  28. GJ13.
    Gubinelli M., Jara M.: Regularization by noise and stochastic Burgers equations. Stoch. Partial Differ. Equ.: Anal. Comput. 1(2), 325–350 (2013)MathSciNetzbMATHGoogle Scholar
  29. GJ14.
    Gonçalves P., Jara M.: Nonlinear fluctuations of weakly asymmetric interacting particle systems. Arch. Ration. Mech. Anal. 212(2), 597–644 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  30. GJS15a.
    Gonçalves P., Jara M., Sethuraman S.: A stochastic Burgers equation from a class of microscopic interactions. Ann. Probab. 43(1), 286–338 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  31. GJS15b.
    Gonçalves P., Simon M.: Second order Boltzmann–Gibbs principle for polynomial functions and applications. J. Stat. Phys. 166(1), 90–113 (2017)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  32. GOS01.
    Giacomin, G., Olla, S., Spohn, H.: Equilibrium fluctuations for \({\nabla \varphi}\) interface model. Ann. Probab. 29(3), 1138–1172, (2001)Google Scholar
  33. GP15a.
    Gubinelli, M., Perkowski, N.: Energy solutions of KPZ are unique. arXiv preprint arXiv:1508.07764 (2015)
  34. GP15b.
    Gubinelli M., Perkowski N.: KPZ reloaded. Commun. Math. Phys. 349(1), 165–269 (2017)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  35. GP16.
    Gubinelli, M., Perkowski, N.: The Hairer–Quastel universality result at stationarity. arXiv preprint arXiv:1602.02428 (2016)
  36. GPV88.
    Guo M.Z., Papanicolaou G.C., Varadhan S.R.S.: Nonlinear diffusion limit for a system with nearest neighbor interactions. Commun. Math. Phys. 118, 31–59 (1988)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  37. Hai13.
    Hairer M.: Solving the KPZ equation. Ann. Math. 178(2), 559–664 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  38. Hai14.
    Hairer M.: A theory of regularity structures. Invent. Math. 198(2), 269–504 (2014)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  39. Hos16.
    Hoshino, M.: Paracontrolled calculus and Funaki–Quastel approximation for the KPZ equation. arXiv preprint arXiv:1605.02624 (2016)
  40. HQ15.
    Hairer, M., Quastel, J.: A class of growth models rescaling to KPZ. arXiv preprint arXiv:1512.07845 (2015).
  41. HS15.
    Hairer, M., Shen, H.: A central limit theorem for the KPZ equation. arXiv preprint arXiv:1507.01237 (2015).
  42. KLO12.
    Komorowski, T., Landim, C., Olla, S.: Fluctuations in Markov processes: time symmetry and martingale approximation, vol. 345. Springer Science & Business Media, Berlin (2012)Google Scholar
  43. Lab16.
    Labbé, Cyril: Weakly asymmetric bridges and the KPZ equation. to appear in Commun. Math. Phys arXiv:1603.03560
  44. MNS89.
    Millet A., Nualart D., Sanz M.: Integration by parts and time reversal for diffusion processes. Ann. Probab. 17(1), 208–238 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  45. MO13.
    Menz Georg, Otto Felix: Uniform logarithmic sobolev inequalities for conservative spin systems with super-quadratic single-site potential. Ann. Probab. 41(3B), 208–238 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  46. Mit83.
    Mitoma, I.: Tightness of probabilities on C([0, 1]; Y′) and D([0, 1]; Y′). Ann. Prob. 11(4), 989–999 (1983)Google Scholar
  47. OW16.
    Otto, F., Weber, H.: Quasilinear SPDEs via rough paths. arXiv preprint arXiv:1605.09744 (2016)
  48. Qua14.
    Quastel, J.: The Kardar–Parisi–Zhang equation and universality class. In: XVIIth International Congress on Mathematical Physics. pp 113–133 (2014)Google Scholar
  49. QS15.
    Quastel J., Spohn H.: The one-dimensional KPZ equation and its universality class. J. Stat. Phys. 160(4), 965–984 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  50. RV07.
    Russo, F., Vallois, P.: Elements of stochastic calculus via regularization. Séminaire de Probabilités XL, pp 147–185. Springer Berlin (2007)Google Scholar
  51. Spo86.
    Spohn H.: Equilibrium fluctuations for interacting Brownian particles. Commun. Math. Phys. 103, 1–33 (1986)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  52. Spo16.
    Spohn, H.: The Kardar–Parisi–Zhang equation-a statistical physics perspective. arXiv preprint arXiv:1601.00499 (2016)
  53. SS09.
    Sasamoto T., Spohn H.: Superdiffusivity of the 1D lattice Kardar–Parisi–Zhang equation. J. Stat. Phys. 137(5–6), 917–935 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  54. SS15.
    Sasamoto T., Spohn H.: Point-interacting Brownian motions in the KPZ universality class. Electron. J. Probab. 20, 87 (2015)MathSciNetzbMATHGoogle Scholar
  55. Zhu90.
    Zhu M.: Equilibrium fluctuations for one-dimensional Ginzburg–Landau lattice model. Nagoya Math. J. 117, 63–92 (1990)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Max-Planck Institute for Mathematics in the SciencesLeipzigGermany
  2. 2.Hausdorff Center for Mathematics and Institute for Applied Mathematics UniversitätBonnGermany
  3. 3.Institut für MathematikHumboldt–Universität zuBerlinGermany

Personalised recommendations